Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 35, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Sep 1, 2016, 3:39 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2016, 3:39 PM MDT (21:39 UTC)
- Expired
- Sep 1, 2016, 4:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:02 PM MDT | TSTM WND GST 60 | 1 E Chubbuck, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 3459 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WUUS55 KPIH 012139
SVRPIH
IDC005-011-077-012230-
/O.NEW.KPIH.SV.W.0035.160901T2139Z-160901T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
339 PM MDT THU SEP 1 2016
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
NORTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
* UNTIL 430 PM MDT
* AT 337 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING OUTFLOW WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHERN AMERICAN
FALLS RESERVOIR...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WESTERN POCATELLO...AMERICAN FALLS RESERVOIR...CHUBBUCK...
ABERDEEN...POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...PINGREE...
SPRINGFIELD...FORT HALL TOWNSITE...
FORT HALL EAGLE LODGE AND STERLING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4284 11276 4291 11282 4301 11289 4318 11250
4307 11234 4290 11232
TIME...MOT...LOC 2137Z 240DEG 14KT 4294 11272
$$
NP/DMH2 follow-up statements
999
WWUS55 KPIH 012209
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT THU SEP 1 2016
IDC005-011-077-012230-
/O.CON.KPIH.SV.W.0035.000000T0000Z-160901T2230Z/
BINGHAM ID-POWER ID-BANNOCK ID-
409 PM MDT THU SEP 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN BINGHAM...NORTHEASTERN POWER AND NORTH CENTRAL
BANNOCK COUNTIES...
AT 402 PM MDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED 60 MPH
WINDS IN CHUBBUCK. PEA SIZE HAIL HAS ALSO BEEN REPORTED. SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH REMAIN LIKELY. THIS STORM WAS LOCATED OVER
POCATELLO...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
POCATELLO...EASTERN AMERICAN FALLS RESERVOIR...CHUBBUCK...
FORT HALL BUFFALO LODGE...
FORT HALL TOWNSITE AND FORT HALL EAGLE LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4290 11260 4303 11273 4317 11249 4307 11234
4290 11232
TIME...MOT...LOC 2204Z 240DEG 14KT 4299 11259
$$
NP/DMH464
WWUS55 KPIH 012225
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
425 PM MDT THU SEP 1 2016
IDC005-011-077-012234-
/O.EXP.KPIH.SV.W.0035.000000T0000Z-160901T2230Z/
BINGHAM ID-POWER ID-BANNOCK ID-
425 PM MDT THU SEP 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BINGHAM...
NORTHEASTERN POWER AND NORTH CENTRAL BANNOCK COUNTIES WILL EXPIRE AT
430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4290 11260 4303 11273 4317 11249 4307 11234
4290 11232
TIME...MOT...LOC 2222Z 240DEG 14KT 4299 11259
$$
NP/DMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:24 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 1, 1:24 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 124 PM MDT THU SEP 1 2016 .Discussion...A few showers and thunderstorms this afternoon slowly progressing eastward through the Snake Plain and Eastern Highlands, supported by left exit region of a upper level jet. Should take until the early morning hours Friday to clear this area. Drier air moves in on Friday, leaving strong and gusty surface winds as the main concern for fire activity. The low pressure disturbance currently near the south coast of British Columbia is expected to swing through Washington and the Idaho Pan handle, then lift northeast. Energy on the upstream side of the broad trough continues to dig the trough southward. Then, the next disturbance that drops south near the coast of British Columbia Saturday, has a better chance to swing through southeast Idaho late Saturday night and Sunday. The last couple models runs are supporting this trend. High temperatures for Saturday were increased a few degrees, while the chance for rain was increased Saturday night into Monday morning. Also adjusted the snow levels over the central mountains a little lower so it is possible for some very light accumulation on the higher peaks Sunday/Monday. Model timing and amplitude of subsequent embedded disturbances Tuesday onward are not the same and have resisted making any large changes at this time. RS && .AVIATION...VFR Weather should continue through tomorrow. We are seeing showers and thunderstorms around today so we feel confident with the current forecast of VCTS at all sites through sometime this evening or overnight. Gusty outflow winds are possible with this activity. What overall wind we have out there this afternoon should die down tonight, only to return tomorrow even stronger. All sites except KBYI should see sustained 15-20kts with gusts close to 30kts. KSUN should see some afternoon winds out of the west due to gap flow and a potential switch to northwest late in the afternoon vs evening. Keyes && .FIRE WEATHER...The combination of overall gusty winds, low humidity and even some thunderstorms will keep Red Flag Warnings going through this evening except for Zones 410 and 425. Although, those zones may even isolated storms before midnight. Gusty outflow winds and little rain can be expected. We should see winds except at ridgetop level die down overnight, but isolated storms are still possible especially east of Monida-INL-Malta line. The cold front works through the area for tomorrow bringing stronger winds but some moderation in temperatures and humidity. Winds gusts of 25-40mph are possible over most areas except the Magic Valley and south-central highlands (425/427). Even with the higher humidity, the extreme dry fuels and wind combination could lead to rapid fire growth. Once we are through the current round of warnings, we will issue a Red Flag Warning for Zones 410/411/413/422/475/476 just for those reasons. It should be rain free save for a few showers/storms from around Stanley to Bannock Pass. Starting later Saturday, we should a fairly wet period heading into Sunday night and Monday. Some of the latest data suggests we could see drying from southwest to northeast Monday but it all depends on the speed of the storm moving through eastern Idaho. It will keep cooling down as the main low passes through. In fact, we might even some light snow on higher peaks as snow levels drop to between 8500 and 10000ft. It may not be enough to accumulate but still the potential of at least SEEING snow is there. Also expect occasional isolated thunderstorms with this event. Keyes && .PIH Watches/Warnings/Advisories... Red Flag Warning until 10 PM MDT this evening for IDZ411-413-427. Red Flag Warning until 10 PM MDT this evening for IDZ422-475-476. &&
In the hours before
Special weather statement, Sep 1, 2:19 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 219 PM MDT THU SEP 1 2016 IDZ017-021-022-012100- LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID- EASTERN MAGIC VALLEY ID- 219 PM MDT THU SEP 1 2016 ...SPECIAL WEATHER STATEMENT... AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF LAKE WALCOTT...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHERN LAKE WALCOTT...COLD WATER REST AREA...IDAHOME... YALE REST AREA AND INTERSTATE 84 AND 86 JUNCTION. LAT...LON 4234 11342 4256 11353 4284 11308 4244 11287 TIME...MOT...LOC 2019Z 240DEG 11KT 4250 11338 RS
Special weather statement, Sep 1, 3:12 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 312 PM MDT THU SEP 1 2016 IDZ020-021-023-012200- CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID- UPPER SNAKE RIVER PLAIN ID- 312 PM MDT THU SEP 1 2016 ...STRONG THUNDERSTORM PROGRESSING ACROSS NORTHWESTERN CARIBOU... SOUTHEASTERN BINGHAM...NORTH CENTRAL BANNOCK AND CENTRAL BONNEVILLE COUNTIES UNTIL 400 PM MDT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FORT HALL LINCOLN CREEK LODGE...OR 12 MILES SOUTHEAST OF BLACKFOOT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOSHEN...BONE...FORT HALL LINCOLN CREEK LODGE... FORT HALL MOUNT PUTNAM... CUTTHROAT TROUT CAMPGROUND AND TRAIL CREEK CAMPGROUND. INDIVIDUALS NEAR THE HENRYS CREEK FIRE ARE IN THE PATH OF THIS STORM AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4294 11216 4313 11231 4345 11189 4307 11157 TIME...MOT...LOC 2110Z 240DEG 20KT 4309 11213 NP/DMH
Special weather statement, Sep 1, 3:19 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 319 PM MDT THU SEP 1 2016 IDZ021>023-012200- CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID- SOUTH CENTRAL HIGHLANDS ID- 319 PM MDT THU SEP 1 2016 ...STRONG THUNDERSTORM TRACKING THROUGH SOUTHWESTERN BINGHAM...CENTRAL POWER AND NORTHWESTERN BANNOCK COUNTIES UNTIL 400 PM MDT... AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AMERICAN FALLS...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POCATELLO...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...NEELEY... CHUBBUCK...ABERDEEN...POCATELLO AIRPORT...FORT HALL BUFFALO LODGE... SPRINGFIELD...FORT HALL BANNOCK CREEK LODGE AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4264 11276 4276 11298 4315 11266 4292 11230 TIME...MOT...LOC 2118Z 219DEG 21KT 4277 11280 NP/DMH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:58 PM MDT | Special Weather Statement | PIH | Butte | 47 min |
| Sep 1, 2:19 PM MDT | Special Weather Statement | PIH | Power | 41 min |
| Sep 1, 3:12 PM MDT | Special Weather Statement | PIH | Bonneville | 48 min |
| Sep 1, 3:19 PM MDT | Special Weather Statement | PIH | Power | 41 min |
| Sep 1, 3:55 PM MDT | Special Weather Statement | PIH | Bonneville | 50 min |
| Sep 1, 4:23 PM MDT | Special Weather Statement | PIH | Bonneville | 52 min |
| Sep 1, 4:34 PM MDT | Special Weather Statement | PIH | Teton | 41 min |
| Sep 1, 5:09 PM MDT | Special Weather Statement | PIH | Bonneville | 36 min |
| Sep 1, 5:17 PM MDT | Special Weather Statement | PIH | Teton | 28 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.